Drought, Alexander
- When
- August 28, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Alexander forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Severe drought conditions over western Kentucky at mid-month overspread nearly all of southern Illinois late in August. S.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe drought conditions over western Kentucky at mid-month overspread nearly all of southern Illinois late in August. A persistent 500 mb high over the southeast and south central U.S. steered rain-producing systems north and west of the Lower Ohio Valley. Scattered thunderstorms provided what little rainfall there was. At Carbondale, the monthly rainfall was 1.55 inches. Soil moisture in the top 12 inches of soil was running 40 to 50 percent below normal. This impacted the agricultural sector. Statewide across Illinois, 45 percent of pasture land, 17 percent of the soybean crop, and 9 percent of the corn crop was rated poor or very poor. Due to high fire danger, an outdoor burn ban was imposed in Union County and the cities of Carbondale and Marion. A passing train sparked a fire on the railroad bridge over the Ohio River at Metropolis. About 50 railroad cross ties caught fire on the bridge.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 27, 1:36 PM CST, 10 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 236 PM CDT MON AUG 27 2007 .DISCUSSION... NO MAJOR ISSUES TO DISCUSS TODAY. SHORT RANGE MODELS IN GOOD AGREEMENT WITH OVERALL SYNOPTIC PATTERN INTO THE MID WEEK TIME FRAME. WILL BE ANOTHER DRY AND HOT DAY ON TUESDAY AS HIGH PRESSURE HANGS ON ALONG THE EASTERN SEABOARD. TEMPS WILL BE CLOSE TO WHAT WE SAW TODAY...AND POSSIBLY A DEGREE OR TWO WARMER. WILL GO WITH THE WARMER MAV MOS NUMBERS. THE MET HAS BEEN TOO COOL THE PAST COUPLE DAYS...AND APPEARS TOO COOL AGAIN FOR TUE. IN FACT...WOULD NOT BE SURPRISED TO SEE SOME LOCATIONS FLIRT WITH 100 BY MID AFTERNOON. RECORD HIGH OF 99 DEGREES AT PAH WILL BE CHALLENGED. RECORD OF 102 AT EVV SHOULD SURVIVE. MODEL CONSENSUS STILL BRINGS A WEAK COLD FRONT DOWN THROUGH THE REGION WEDNESDAY AS H50 FLOWS BECOMES MORE NWLY. UNFORTUNATELY...NOT MUCH LOW LVL CONVERGENCE...MID LVL DYNAMICS OR MOISTURE RETURN AHEAD OF THE FRONT...SO ALL IN ALL...LOOKS LIKE LITTLE IF ANY PRECIP RELIEF WITH ITS PASSAGE. AFTER LINGERING SMALL CHANCE POPS THURSDAY WITH THE DEPARTING FRONTAL BOUNDARY...A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE SOUTHWESTERN STATES...ALLOWING NORTHWEST FLOW TO TAKE HOLD EAST OF THE PLAINS LATE IN THE WEEK. A DRY NORTHEASTERLY FLOW WILL DEVELOP AT THE SURFACE AS HIGH PRESSURE MIGRATES ACROSS THE GREAT LAKES REGION. THIS WILL MORE THAN LIKELY RESULT IN A RETURN TO DRY CONDITIONS THROUGH THE REST OF THE FORECAST PERIOD. THIS IS SUPPORTED BY THE GFS ENSEMBLE FORECAST AND HPC PROGS. FORTUNATELY...THE EXCESSIVE HEAT OF THE PAST MONTH DOES NOT APPEAR TO BE A FACTOR OVER THE WEEKEND AND INTO EARLY NEXT WEEK. WHILE DAYTIME HIGHS WILL STILL BE SLIGHTLY ABOVE NORMAL...THEY ARE ONLY EXPECTED TO REACH THE UPPER 80S...WITH LOWS EACH DAY DIPPING INTO THE LOWER TO MID 60S. THIS IS IN LINE WITH GFS MEX AND HPC GUIDANCE. && .AVIATION... LOOK FOR MAINLY VFR CONDITIONS THROUGH 06Z. THERE IS SOME QUESTION AS TO THE AMOUNT OF FOG THAT WILL FORM LATER TONIGHT...ESPECIALLY AT CGI...WHERE VARIABLE IFR CONDITIONS MAY DEVELOP. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && MEFFERT/RJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 450 AM CDT MON AUG 27 2007 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-281000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 450 AM CDT MON AUG 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AFTERNOON RELATIVE HUMIDITIES TODAY WILL BE IN THE 20 TO 30 PERCENT RANGE. ALTHOUGH WINDS WILL REMAIN LIGHT...THE EXCESSIVE DRY STATE OF VEGETATION ACROSS THE REGION COULD STILL LEAD TO AN ELEVATED FIRE DANGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AFTERNOON RELATIVE HUMIDITIES TUESDAY WILL BE IN THE 25 TO 35 PERCENT RANGE. ALTHOUGH WINDS WILL AGAIN BE LIGHT...THE EXCESSIVE DRY STATE OF VEGETATION MAY STILL LEAD TO AN ELEVATED FIRE DANGER. THUNDERSTORMS ARE POSSIBLE ACROSS THE QUAD STATE REGION WEDNESDAY INTO THURSDAY. THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHERN PORTIONS OF THE REGION FRIDAY NIGHT...AND SOUTHWEST PORTIONS ON SATURDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. RST
The national radar mosaic for the moment the first event began.
17 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48905, 48906, 48907, 48908, 48909, 48910, 48911, 48912, 48913, 48914, 48915, 48916, 48917, 48918, 48919, 48920, 48921.